Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 17, 2003, 4:23 PM CDT for Cameron Parish, Louisiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 4:23 PM CDT (21:23 UTC)
- Expired
- Aug 17, 2003, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Cameron Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1897 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 172123
SVRLCH
LAC023-172215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMERON PARISH IN SOUTHWEST LOUISIANA
* UNTIL 515 PM CDT
* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES EAST OF SABINE NATIONAL WILDLIFE
REFUGE...MOVING SOUTHWEST AT 5 MPH.
* THIS STORM WILL BE NEAR...
SABINE NATIONAL WILDLIFE REFUGE BY 445 PM CDT
CONSTANCE BEACH...JOHNSON BAYOU BY 515 PM CDT
HAIL TO THE SIZE OF ONE INCH OR LARGER CAN BE EXPECTED.
DESTRUCTIVE WINDS OVER 60 MPH CAN BE EXPECTED - TAKE COVER NOW
CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.
LAT...LON 3000 9376 2980 9388 2971 9384 2979 9349
3004 9345
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 215 PM CDT SUN AUG 17 2003 .OVERVIEW... CURRENTLY FORECAST AREA IS ON THE EDGE OF AN UPPER LEVEL RIDGE CENTERED OVER THE SOUTHERN PLAINS. ANOTHER HOT DAY ACROSS THE FORECAST AREA WITH TEMPERATURES IN THE MID 90S THIS EARLY AFTERNOON. COMBINE THAT WITH DEWPOINTS IN THE MID TO UPPER 70S AND HEAT INDEX VALUES ARE BETWEEN 105 AND 110 DEGREES. MOIST AND UNSTABLE ATMOSPHERE IS ALSO IN PLACE WITH LATEST GOES SOUNDER SHOWING PWAT OVER 2 INCHES AND LAPS ANALYSIS GIVING CAPES BETWEEN 4000 AND 4500 J/KG. AS CONVECTIVE TEMPERATURES ARE BEING REACHED...KLCH/KPOE RADARS INDICATE SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING...MAINLY IN AREA OF LOW LEVEL CONVERGENCE DEPICTED BY MSAS THAT CUTS THE FORECAST AREA IN THE MIDDLE FROM VERNON AND RAPIDES PARISHES SOUTH TO THE COAST. .SHORT TERM... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON WITH ACTIVITY DIMINISHING SHORTLY AFTER SUNSET. WITH HIGH CAPE VALUES AND PWAT...A FEW STORMS COULD BE STRONG WITH BRIEF GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. DO NOT SEE MUCH CHANGE IN THE WEATHER PATTERN FOR THE NEXT COUPLE OF DAYS. FORECAST AREA WILL REMAIN ALONG THE PERIPHERY OF THE UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS. MOISTURE VALUES ARE PROGGED TO STAY BETWEEN 1.8 AND 2 INCHES. WITH DAYTIME HEATING... SCATTERED SHOWERS AND THUNDERSTORMS SHOULD AGAIN POP BY AFTERNOON AS TEMPS REACH THE LOW TO MID 90S. HEAT INDICES AGAIN WILL BE AROUND 105 DURING THE AFTERNOON HOURS. .EXTENDED... MID TO LATE IN THE WEEK...UPPER LEVEL RIDGE OVER THE PLAINS WILL FLATTEN THEN RETREAT TO THE WEST AS TROF DIGS DOWN FROM THE NORTH AND SETTLES ALONG THE EAST COAST. ENOUGH MOISTURE IN PLACE FOR A DAILY CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. LATER IN THE WEEKEND...UPPER LEVEL RIDGE OVER THE SOUTHWEST TRIES TO AGAIN EXPAND TO THE EAST OVER THE FORECAST AREA. THIS COULD MEAN LESS CONVECTIVE ACTIVITY FOR SUNDAY INTO EARLY NEXT WEEK. .PRELIMINARY POINT TEMPS/POPS... KLCH 76 94 76 93 / 10 30 10 30 KBPT 76 94 76 93 / 10 30 10 30 KAEX 74 95 74 94 / 10 30 10 30 KLFT 76 93 76 93 / 10 30 10 30 .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. 07-RUA
Hazardous weather outlook, Aug 17, 5:33 AM CDT, 10 hours 50 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-180000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 533 AM CDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON. LOCALLY BRIEF HEAVY RAINFALL IS POSSIBLE...NO SEVERE WEATHER IS EXPECTED. THE COMBINATION OF TEMPERATURES IN THE MID 90S AND DEWPOINTS IN THE 70S WILL RESULT IN HEAT INDICES NEAR 105F THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... WIDELY SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEKEND. NO SEVERE WEATHER EXPECTED AT THIS TIME. INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. WILEY
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:30 PM CDT | Special Marine Warning | LCH | 60 min | |
| Aug 17, 4:45 PM CDT | Special Marine Warning | LCH | 60 min | |
| Aug 17, 5:45 PM CDT | Special Marine Warning | LCH | 60 min | |
| Aug 17, 6:45 PM CDT | Special Marine Warning | LCH | 60 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.